Information on Tablets A-Z
|BRAND NAME : Chlorpheniramine
Aller-Chlor; Chlo-Amine; Chlor-Pro; Chlor-Trimeton; Phenetron; Sinutab Sinus Allergy; Telachlor; Teldrin
Chlorpheniramine, an antihistamine, relieves red, itchy, watery eyes; sneezing; and runny nose caused by allergies, hay fever, and the common cold. It may also relieve the itching of insect bites, bee stings, poison ivy, and poison oak.
This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
How should this medicine be used:
Chlorpheniramine comes as a extended-release (long-acting) tablet and capsule, a regular tablet and capsule, chewable tablet, liquid, and syrup to take by mouth. It usually is taken every 4-6 hours or twice a day, in the morning and evening, as needed. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take chlorpheniramine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.
Do not break, crush, or chew extended-release tablets and do not open extended-release capsules; swallow them whole.
Do not give extended-release tablets or capsules to a child less than 12 years of age and do not give regular or chewable tablets or liquid to a child less than 6 years of age unless directed to do so by a doctor.
Before taking chlorpheniramine,
tell your doctor and pharmacist if you are allergic to chlorpheniramine or any other drugs.
tell your doctor and pharmacist what prescription and nonprescription medications you are taking, especially other medications for colds, hay fever, or allergies; medications for depression or seizures; muscle relaxants; narcotics (pain medications); sedatives; sleeping pills; tranquilizers; and vitamins. Do not take chlorpheniramine if you have taken an MAO inhibitor [phenelzine (Nardil) or tranylcypromine (Parnate)] in the last 2 weeks.
tell your doctor if you have or have ever had asthma, glaucoma, ulcers, diabetes, difficulty urinating (due to an enlarged prostate gland), heart disease, high blood pressure, seizures, or an overactive thyroid gland.
tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking chlorpheniramine, call your doctor.
if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking chlorpheniramine.
you should know that this drug may make you drowsy. Do not drive a car or operate machinery until you know how this drug affects you.
remember that alcohol can add to the drowsiness caused by this drug.
If I forget a dose:
Take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
What side effects:
Although side effects from chlorpheniramine are not common, they can occur. Tell your doctor if any of these symptoms are severe or do not go away:
dry mouth, nose, and throat
If you experience any of the following symptoms, call your doctor immediately:
excitement (especially in children)
What storage conditions:
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.
In case of overdose:
In case of overdose, call your local poison control center. If the victim has collapsed or is not breathing, call local emergency services at 911.
Keep all appointments with your doctor.
Do not let anyone else take your medication. Ask your pharmacist any questions you have about refilling your prescription.
More information: Chlorpheniramine